Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 311, NWS Dodge City, KS

July 21, 2004Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 21, 2004, 5:14 PM CDT for Kearny County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2004, 5:14 PM CDT (22:14 UTC)
Expired
Jul 21, 2004, 6:00 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 212214
SVRDDC
KSC093-212300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
514 PM CDT WED JUL 21 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEARNY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 600 PM CDT

* AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS STORM WAS LOCATED 12
  MILES NORTHWEST OF LAKIN...MOVING SOUTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF KEARNY COUNTY...
  LAKIN...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3824 10152 3778 10153 3777 10113 3822 10115
$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:25 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 21, 1:25 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
125 PM CDT WED JUL 21 2004

.DISCUSSION...

SHORT TERM...

MAIN FORECAST CHALLENGE IN THE SHORT TERM WILL BE CONVECTIVE
LOCATION AND STRENGTH. SOME MID LEVEL ACCUS ACTIVITY IS OCCURRING
OVER THE NORTHERN CWA ALONG THE MID LEVEL MOIST AXIS. A FEW
LIGHTNING STRIKES HAVE BEEN OBSERVED. A SURFACE TROUGH IS LAID OUT
FROM HILL CITY SOUTHWEST TO ELKHART. WINDS SOUTH OF THIS FEATURE ARE
SOUTH TO SOUTHWEST AT 15 TO 20 KNOTS WHILE WINDS ARE CALM OR LIGHT
NORTHERLY ON THE NORTH SIDE. CONVERGENCE ALONG THIS FEATURE WILL
LIKELY GENERATE SURFACE BASED STORMS AS THE CAP WEAKENS THIS
AFTERNOON. WITH DEEP LAYER SHEAR AT 15KTS OR LESS, AM NOT EXPECTING
WIDESPREAD SEVERE. HOWEVER, LIKE WE SAW LAST NIGHT WITH 1000-1500
J/KG OF CAPE TO WORK WITH PULSE SEVERE STORMS CANT BE RULED OUT.
COULD SEE LOCALLY HEAVY RAINFALL WITH THE SLOW MOVEMENT AND PW
VALUES IN THE 1 TO 1.5 IN RANGE. FOR TONIGHT, MID LEVEL MOIST AXIS
SHIFTS SOUTHEAST OVER OUR AREA SO WE COULD SEE MORE HIGH BASED ACCUS
SHOWERS AND THUNDERSHOWERS OVERNIGHT AND EARLY TOMORROW MORNING LIKE
WHAT WAS OBSERVED THIS MORNING TO OUR NORTH.

AVIATION...MAIN CONCERNS IN THE TAFS AND TWEBS WILL BE CONVECTION AS
IFR CONDITIONS ARE NOT EXPECTED AT THE TERMINALS TONIGHT.

DAYS 2-7...
LARGE SCALE CIRCULATION PATTERNS INDICATE A NORTHERN HEMISPHERE HIGH
LATITUDE WAVE 2 WITH A LOWER LATITUDE WAVE 5-6 IN PLACE. WHAT
APPEARS TO BE A WEAK MOIST PHASE OF THE MJO CONTINUES TO SUPPORT
WESTERN NORTH AMERICA UPPER RIDGING AND A DEEPENING EASTERN NORTH
AMERICA UPPER TROUGH. THIS PATTERN IS NICELY REPLICATED BY THE LARGE
SCALE MODELS FOR AT LEAST THE FIRST SEVERAL DAYS OF EACH RUN WITH
THE RESULTS FOR THE CENTRAL HIGH PLAINS BEING A GRADUAL TREND TO
BRINGING THE POLAR FRONT AND BAROCLINIC ZONE SOUTH ACROSS THE REGION
AND THEN ALLOWING SEVERAL REINFORCING SURGES OF COLD AIR OUT OF THE
ARCTIC REGIONS TO MAINTAIN THE FRONT SOUTH OF KANSAS THROUGH MOST OF
THIS FORECAST. ALL THE MODELS SUPPORT A MORE VIGOROUS SHORT WAVE
ROTATING SOUTHEAST THROUGH THE PATTERN LATE NEXT WEEK SO THE FRONT
MAY PULL BACK TO THE NORTH BRIEFLY BEFORE THE NEXT COLD SURGE INTO
NEXT WEEKEND. GIVEN THE RATHER HIGH THETA E AIR ACROSS THE REGION
AVAILABLE TO THESE SYSTEMS, THE PERIOD SHOULD BE CHARACTERIZED BY
BELOW NORMAL TEMPERATURES AND NEAR OR ABOVE NORMAL PRECIPITATION.

EARLY ON, THE LEADING EDGE OF THE POLAR COLD AIR SHOULD PUSH THROUGH
THE AREA ON FRIDAY NIGHT TRIGGERING LIKELY CHANCES FOR SHOWERS AND
THUNDERSTORMS. ONCE THE COLD AIR IS IN PLACE EACH AFTERNOON AND
EVENING SHOULD SEE ELEVATED CONVECTION FIRE ABOVE THE COLD AIR ALONG
THE POLAR BAROCLINIC ZONE AND WORK EASTWARD THROUGH THE CWA. HAVE
ADJUSTED POPS AND WEATHER FOR THIS.

TEMPERATURES ARE A HUGE UNKNOWN AND WILL DEPEND LARGELY UPON THE
AMOUNT OF CLOUD COVER FROM DAY TO DAY AND NIGHT TO NIGHT. SINCE THE
CLOUD WILL LARGELY BE CONVECTIVE OR CONVECTIVE DEBRIS, JUST DONT
HAVE GREAT CONFIDENCE IN FORECASTING IT IN LATE TIME PERIODS.
SUFFICE IT TO SAY THAT AREAS THAT SEE SUNSHINE WILL LIKELY BE WARMER
THAN FORECAST AND AREAS THAT SEE CLOUD AND RAIN WILL LIKELY BE
COOLER. ITS JUST NOT POSSIBLE TO PINPOINT CONVECTIVE INITIATION AND
EVOLUTION ON THESE TEMPORAL AND SPATIAL SCALES SO TEMPERATURES WILL
BE BALLPARK FIGURES AS WILL QPF AND WX GRIDS. HAVE PLAYED THE FRONT
TO PULL BACK TO THE NORTH BRIEFLY ON NEXT WEDNESDAY NIGHT AND
THURSDAY BEFORE THE NEXT COLD SURGE MOVES IT BACK SOUTH A WEEK FROM
THIS FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC  69  92 64 75 / 30 30 100  80
GCK  67  85 62 74 / 30 30 100  60
EHA  66  91 63 76 / 30 20 100  80
LBL  69  93 64 76 / 30 30 100 100
HYS  67  82 63 76 / 30 40 100  50
P28  71  94 66 81 / 20 30 100 100
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

LACY/JOHNSON
Hazardous weather outlook, Jul 21, 9:31 AM CDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
931 AM CDT WED JUL 21 2004

KSZ030-031-043>046-061>065-074>079-084>088-220500-
CLARK-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-
KEARNY-LANE-MEADE-MORTON-NESS-PAWNEE-RUSH-SCOTT-SEWARD-STANTON-
STEVENS-TREGO-
931 AM CDT (831 AM MDT) WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 12 AND 4 PM
THIS AFTERNOON AHEAD OF A LOW PRESSURE TROUGH THAT IS EXPECTED TO
STRETCH FROM NEAR HAYS TO GARDEN CITY TO ELKHART. THE ACTIVITY WILL
PROGRESS SLOWLY EASTWARD THROUGH THE EVENING AND MAY AFFECT THE
DODGE CITY, JETMORE, AND MEADE AREAS BY 7 PM. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED, HOWEVER, AN ISOLATED PULSE SEVERE STORM IS
POSSIBLE WITH THE MAIN HAZARDS BEING HAIL TO THE SIZE OF QUARTERS
AND BRIEF WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL EASE DOWN FROM NEBRASKA THURSDAY AFTERNOON.
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS FRONT
LATE THURSDAY, WITH A FEW SEVERE STORMS POSSIBLE.  THE MAIN HAZARD
FROM THESE STORMS WILL BE HAIL TO THE SIZE OF 1 INCH, WITH WIND GUSTS
TO 50 MPH ALSO POSSIBLE.  THE TIME FRAME FOR THIS POSSIBLE SEVERE
WEATHER IS THURSDAY FROM 5 PM THROUGH 11 PM CDT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KSZ066-080-081-089-090-220500-
BARBER-COMANCHE-KIOWA-PRATT-STAFFORD-
931 AM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL EASE DOWN FROM NEBRASKA THURSDAY AFTERNOON.
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS FRONT
LATE THURSDAY, WITH A FEW SEVERE STORMS POSSIBLE.  THE MAIN HAZARD
FROM THESE STORMS WILL BE HAIL TO THE SIZE OF 1 INCH, WITH WIND GUSTS
TO 50 MPH ALSO POSSIBLE.  THE TIME FRAME FOR THIS POSSIBLE SEVERE
WEATHER IS THURSDAY FROM 5 PM THROUGH 11 PM CDT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

27

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:30 PM CDTSevere Thunderstorm WarningDDCNess60 min
Jul 21, 5:10 PM CDTSevere Thunderstorm WarningDDCEllis35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.